Minnesota, 2022

High Wind in Minnesota, April 14, 2022

April 14, 2022 · NWS ABR · 2 events in 2 counties and zones

A powerful low pressure system brought damaging high winds to west-central Minnesota on April 12-14th. The prolonged period of high winds caused some tree damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A powerful low pressure system brought damaging high winds to west-central Minnesota on April 12-14th. The prolonged period of high winds caused some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 13, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 13, 11:25 PM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1225 AM CDT Thu Apr 14 2022

.UPDATE...
Issued at 1222 AM CDT Thu Apr 14 2022

See updated aviation discussion below.

UPDATE Issued at 826 PM CDT Wed Apr 13 2022

Nothing major but did updates winds a bit to increase them and
also modified pops to a small degree. Overall the forecast is
doing well as the strong winds continue to batter the area.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 313 PM CDT Wed Apr 13 2022

A potent 995mb sfc low continues churning north of the SD/ND
border, while drifting slowly east. By 12z Thursday, it'll be
centered across northwest Minnesota. Meanwhile, very strong west to
northwest winds will persist due to a tight pressure gradient and
efficient mixing of 90 to 99.5th percentile winds at 850 and 700mb
(NAEFS and ECMWF Mean). While the wind forecast is high confidence,
the biggest challenge through the short term period is visibility. A
Blizzard Warning continues through 12z Thursday across just Corson
County, but reduced visibility will be an issue at least at times
across other areas whenever falling snow occurs. Light snow showers
will continue across northern SD into west central MN through
Thursday evening, Thursday afternoon's snow showers being similar to
today being somewhat convective in nature due to fairly steep mid to
low-level lapse rates. The best chance for an inch or more of highly
drifted accumulation will be across the Prairie Coteau due to
enhanced upslope flow. Winds lessen after sunset Thursday as the
pressure gradient, winds aloft and mixing decreases. Winds will
remain breezy into Friday morning however.

Below average temperatures, by 5 to 20 degrees for lows tonight and
Thursday night and by 20 to 25 degrees for highs on Thursday, will
combine with the wind to yield wind chill values of 20 to -5 degrees
through the whole period. In fact, Aberdeen may set 12 and 00z records
for coldest observed 850mb temperatures for April 14th and 15th.

.LONG TERM...(Friday through Wednesday)
Issued at 313 PM CDT Wed Apr 13 2022

Dry weather looks to continue through the day Friday. To start us
off at 12Z Friday we'll have the large/strong surface-500mb low over
Ontario with a trough extending west across the U.S./Canadian
border. At the surface, high pressure will be set up across southern
Saskatchewan and MT. As we move through the day Friday the surface
high will slowly sink southeast and should be over the western
Dakotas by 12Z Saturday. There is some small potential for light
precipitation to clip our southwestern counties during the day
Friday, but will continue to keep it out for now as is should stay
well to our south. Ridging will finally move in at 500mb on
Saturday, and push to our east Saturday night. We'll still be under
the influence of the surface ridge, with the low over eastern
ND/northwestern MN by 00Z Sunday. Low pressure will be organizing to
our west. While we'll experience some small moderation to our
temperatures Saturday, the warmest air will remain over WY and the
southwestern third SD. The surface low looks to move into the
western ND/SD/NE area Saturday night. There are a couple of ways
this one will track, so will not get too bogged down into specifics
yet. Either way, it looks like the area of low pressure will move
across the forecast area Sunday. Our next round of precipitation
will arrive Saturday night/Sunday morning through Sunday night.

Temperatures will rebound to near to still slightly below average by
Tuesday, and closer to average for this time of the year on
Wednesday. This will be when our low relative humidity values return
for our southwestern counties of south central South Dakota. Wet
snow still looks to be the predominate weather type.

Looking farther out, another chance of precipitation may arrive
Wednesday. Were going with just slight chance pops at this point
with pretty of uncertainty.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1222 AM CDT Thu Apr 14 2022

Terminals KABR,KATY,KPIR,KMBG

A mix of VFR/MVFR cigs can be expected into Thursday for most
terminals. Occasional light snow is expected across northern South
Dakota overnight, and this snow at times could lower visibilities at
times. The strong winds will continue through Thursday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     SDZ005>011-015>023-033>037-045-048-051.

     High Wind Warning from 7 AM CDT /6 AM MDT/ this morning to 7 PM
     CDT /6 PM MDT/ this evening for SDZ003-004.

     Blizzard Warning until 6 AM MDT Thursday for SDZ003.

     Winter Weather Advisory until 7 AM CDT this morning for SDZ004.

MN...High Wind Warning until 7 PM CDT this evening for MNZ039-046.

&&

UPDATE...TDK
SHORT TERM...Lueck
LONG TERM...KF
AVIATION...Parkin
Hazardous weather outlook, Apr 13, 3:33 AM CST, 20 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
433 AM CDT Wed Apr 13 2022

SDZ003-004-140945-
Corson-Campbell-
433 AM CDT Wed Apr 13 2022 /333 AM MDT Wed Apr 13 2022/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Periods of snow will continue today and tonight, and in combination
with strong northwest winds gusting up to 60 mph, there may be
occasional blizzard to near blizzard conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The strong northwest winds gusting to 60 mph will continue on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ005>011-015>023-033>037-045-048-051-140945-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
433 AM CDT Wed Apr 13 2022 /333 AM MDT Wed Apr 13 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong northwest winds, with gusts up to 60 mph, will occur across
the area today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The strong northwest winds gusting to 60 mph will continue on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Parkin

In the hours before

Local storm report, Apr 13, 10:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1134 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     NON-TSTM WND GST 10 SW LONG LAKE         45.77N 99.36W
04/13/2022  M61 MPH          MCPHERSON          SD   MESONET

            MESONET STATION 184 EUREKA (SDDOT).

&&

MC
Local storm report, Apr 13, 10:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     NON-TSTM WND GST 4 N AGAR                44.90N 100.08W
04/13/2022  M61 MPH          POTTER             SD   MESONET

            MESONET STATION 212 SD RWIS AGAR.

&&

MC
Local storm report, Apr 13, 10:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1143 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     NON-TSTM WND GST 10 SW CHANTLER CREEK RE 44.39N 100.77W
04/13/2022  M58 MPH          STANLEY            SD   MESONET

            MESONET STATION 202 HAYES (SDDOT).

&&

MC
Local storm report, Apr 13, 11:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1247 AM CDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     NON-TSTM WND GST 10 SW LONG LAKE         45.77N 99.36W
04/13/2022  M67 MPH          MCPHERSON          SD   MESONET

            MESONET STATION 184 EUREKA (SDDOT).

&&

MC
Local storm report, Apr 13, 11:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 AM CDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     NON-TSTM WND GST 2 N HERREID             45.87N 100.07W
04/14/2022  M64 MPH          CAMPBELL           SD   MESONET

            MESONET STATION 50 HERREID (SDDOT).

&&

MC
Local storm report, Apr 13, 11:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1249 AM CDT THU APR 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     NON-TSTM WND GST 1 ESE BOWDLE            45.44N 99.64W
04/13/2022  M59 MPH          EDMUNDS            SD   MESONET

            MESONET STATION 216 BOWDLE (SDDOT).

&&

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Big Stone

When
April 14, 12:00 AM CST to 6:00 PM CST
Where
Big Stone forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

High Wind, Traverse

When
April 14, 12:00 AM CST to 6:00 PM CST
Where
Traverse forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023747, 1023749.